Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 171, NWS Indianapolis, IN

August 11, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 11, 2005, 2:13 PM EST for 4 counties in Indiana. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 2:13 PM EST (19:13 UTC)
Expired
Aug 11, 2005, 3:15 PM EST
In force
62 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Hamilton County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:25 PM ESTHAIL 0.753 W Anderson, INALSO 44 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 111913
SVRIND
INC035-057-065-095-112015-
/O.NEW.KIND.SV.W.0171.050811T1913Z-050811T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
213 PM EST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HAMILTON COUNTY IN CENTRAL INDIANA
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON
  SOUTHWESTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  NORTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 315 PM EST

* AT 211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF COUNTRY CLUB
  HEIGHTS TO LAPEL...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
  ANDERSON TO 13 MILES WEST OF ANDERSON...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDGEWOOD AROUND 220 PM EST
  WOODLAWN HEIGHTS AROUND 225 PM EST
  ANDERSON AROUND 230 PM EST
  PENDLETON AROUND 235 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4023 8574 4005 8597 3996 8584 3997 8546
      4017 8534

$$
CO
3 follow-up statements
000 
WWUS53 KIND 111934
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST THU AUG 11 2005

INC035-057-065-095-112015-
/O.CON.KIND.SV.W.0171.000000T0000Z-050811T2015Z/
DELAWARE-HAMILTON-HENRY-MADISON-
235 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHWESTERN HENRY...EAST CENTRAL HAMILTON...SOUTHWESTERN DELAWARE
AND SOUTHERN MADISON COUNTIES...

AT 233 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM YORKTOWN TO PENDLETON...OR
ALONG A LINE EXTENDING FROM 7 MILES WEST OF MUNCIE TO 8 MILES
SOUTHWEST OF ANDERSON...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MIDDLETOWN AROUND 245 PM EST
  MARKLEVILLE AROUND 250 PM EST
  SULPHUR SPRINGS AROUND 305 PM EST

LAT...LON 4023 8574 4005 8597 3996 8584 3997 8546
      4017 8534

$$

CO
000 
WWUS53 KIND 111959
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST THU AUG 11 2005

INC057-112010-
/O.CAN.KIND.SV.W.0171.000000T0000Z-050811T2015Z/
HAMILTON-
300 PM EST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY IS
CANCELLED...

LAT...LON 4021 8560 4002 8566 3997 8572 3997 8546
      4017 8534

$$

INC035-065-095-112015-
/O.CON.KIND.SV.W.0171.000000T0000Z-050811T2015Z/
DELAWARE-HENRY-MADISON-
300 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHWESTERN HENRY...SOUTHWESTERN DELAWARE AND SOUTHEASTERN MADISON
COUNTIES...

AT 255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM YORKTOWN TO MARKLEVILLE...OR ALONG A LINE EXTENDING
FROM MUNCIE TO 10 MILES SOUTHEAST OF ANDERSON...MOVING EAST AT 25
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SULPHUR SPRINGS AROUND 305 PM EST

LAT...LON 4021 8560 4002 8566 3997 8572 3997 8546
      4017 8534

$$

CO
000 
WWUS53 KIND 112012
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 PM EST THU AUG 11 2005

INC035-065-095-112022-
/O.EXP.KIND.SV.W.0171.000000T0000Z-050811T2015Z/
DELAWARE-HENRY-MADISON-
312 PM EST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
SOUTHWESTERN DELAWARE AND SOUTHEASTERN MADISON COUNTIES EXPIRES AT
315 PM EST...

LAT...LON 4021 8560 4002 8566 3997 8572 3997 8546
      4017 8534

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST THU AUG 11 2005

.DISCUSSION...INDIANA CAUGHT BETWEEN WEAK HIGH PRES OVR THE GRT LKS
AND A SECOND HIGH ACRS THE SERN STS. A STATIONARY BOUNDARY WAS IN
PLACE ACRS THE STATE SEPARATING THESE TWO SYSTEMS. H20 IMAGERY
SHOWED AN UPPER DISTURBANCE ACRS NRN ILL...PUSHING NE TO THE GRT
LKS. NATIONAL RADAR IMAGERY SHOWS SHRA/TSRA ACRS WI/NRN IL AND NRN
INDIANA. DEWPOINTS ACRS THE FA REMAIN IN THE SWEATY UPPER 60S AND
LOWER 70.

MAIN FORECAST CHALLENGE WL BE POPS THE NEXT COUPLE OF PDS.

MODELS CONTINUE TO HAVE DIFFICULTY IN HANDLING THE WEAK FRONT ACRS
OUR AREA OVR THE NEXT COUPLE OF DAYS. MINIMAL UPPER DYNAMICS
AVAILABLE...BUT PLENTY OF LOWER LVL MOISTURE. TIME SECTIONS ALSO
SHOW THIS THROUGH THE PD. NAM AND GFS ALSO APPEAR TO BE HAVING
CONVECTIVE FEEDBACK PROBLEMS BY SATURDAY AND SATURDAY NIGHT. NAM
TRIES TO PUSH THE STATIONARY FRONT LINGERING ACRS THE FA S AS A CD
FRONT ON FRIDAY. GFS DOES NOT PUSH THE FRONT SOUTH MUCH AT ALL.
HENCE CONFIDENCE IS LOW. THE FACT REMAINS THAT A BOUNDARY WILL
CONTINUE TO LINGER ACRS OUR AREA THE NEXT COUPLE OF DAYS...ALONG
WITH A VERY HUMID AIRMASS AS DEWPOINTS ARE EXPECTED TO REMAIN THE
SAME. FURTHERMORE DAYTIME HEATING WL CONTINUE TO ACT AS A TRIGGER
WITH CAPES BETWEEN 2K-3K J/KG EACH AFTERNOON. HENCE WL CONTINUE
DAILY CHC FOR TSRA NEXT FEW DAYS.

WITH LITTLE CHANGE IN H8 TEMPS EXPECTED WL STICK CLOSE TO
PERSISTENCE FOR HIGHS. MAV APPEARS TO BE SLIGHTLY HIGH IN THIS
REGARD. WL STICK CLOSE TO EXPECTED DEWPOINTS FOR LOWS. FURTHERMORE
CROSSOVER TEMPS SUGGEST MORNING PATCHY FOG ACRS THE AREA ESPECIALLY
CONSIDERING AFTERNOON PCPN AND HIGH DEWPOINTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Aug 11, 5:44 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 AM EST THU AUG 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121044-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
544 AM EST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND.  FREQUENT
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY.  ON FRIDAY AND SATURDAY
IT IS POSSIBLE FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND
DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 11, 9:39 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 9:42 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 2:00 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     KEMPTON                 40.29N 86.23W
08/11/2005                   TIPTON             IN   EMERGENCY MNGR

            2 TREES DOWN...POWER OUTAGES ALSO

0150 PM     FUNNEL CLOUD     3 N TIPTON              40.33N 86.04W
08/11/2005                   TIPTON             IN   TRAINED SPOTTER

0145 PM     HAIL             7 W TIPTON              40.28N 86.17W
08/11/2005  0.25 INCH        TIPTON             IN   LAW ENFORCEMENT

            OFFICER REPORTED HAIL FALLING HEAVILY...UNABLE TO
            MEASURE, SO SIZE IS UNKNOWN

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:57 PM ESTSevere Thunderstorm WarningINDClinton, Howard, Tipton48 min
Aug 11, 1:07 PM ESTTornado WarningINDClinton, Tipton38 min
Aug 11, 1:45 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton30 min
Aug 11, 2:09 PM ESTSevere Thunderstorm WarningINDDelaware, Madison67 min
Aug 11, 2:54 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph56 min
Aug 11, 3:42 PM ESTFlash Flood WarningINDRandolph2 hr
Aug 11, 5:25 PM ESTTornado WarningINDFountain, Vermillion, Warren50 min
Aug 11, 6:10 PM ESTTornado WarningINDFountain, Parke35 min
Aug 11, 6:14 PM ESTTornado WarningINDParke31 min
Aug 11, 6:44 PM ESTTornado WarningINDParke, Putnam61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.